Pennsylvania, 2003

Flash Flood in Pennsylvania, June 3, 2003

June 3, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rains caused multiple road closures throughout the county. Of most significance was a portion of Route 403.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rains caused multiple road closures throughout the county. Of most significance was a portion of Route 403. There were also two reported mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 3, 2:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 3, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT TUE JUN 3 2003

WET WEATHER CONTINUES...

STRONG WINTER-LIKE DYNAMIC SYSTEM PRODUCING RAIN AND SHOWERS OVER
ENTIRE CWA AT THIS TIME. MODELS PROGGED THE HEAVIEST RAIN OVER THE
SOUTHERN TIER AND THIS SEEMS TO BE VERIFYING. ANOTHER INCH OF RAIN
LIKELY OVERNIGHT FOR THE SOUTHERN THIRD OF THE STATE WITH LESSER
AMOUNTS UP NORTH.

RADAR SEEMS TO BE OVERESTIMATING RAINFALL SLIGHTLY AS SOME
BRIGHTBANDING NOTED. MAX GAGE VALUE 1.24 IN BEDFORD COUNTY WITH
1.5-2.0 ESTIMATED BY RADAR. BASED ON FLASH FLOOD GUIDANCE AND QPF
HAVE DECIDED NOT TO ISSUE FLOOD WATCH. SOME BANKFULL RISES ON SMALL
CREEKS ARE POSSIBLE ACROSS THE SOUTH TONIGHT...AND ANY OVERFLOW
SHOULD BE MINOR ENOUGH TO HANDLE WITH FLOOD STATEMENTS AS NECESSARY.

EASTERLY FLOW REMAINS WITH US TOMORROW SO CLOUD AND SHOWERS WILL
LINGER. BY THURSDAY SFC LOW MOVES NW AND STACKS UNDER UPPER LOW
GIVING US WESTERLY FLOW. SCATTERED SHOWERS STILL POSSIBLE OVER
NORTHWEST BUT SOME SUN AND DRIER CONDITIONS SHOULD DEVELOP OVER
SUSQUEHANNA VALLEY.

WESTERLY FLOW TO CONTINUE ON FRIDAY. GENERALLY FAIR WEATHER
EXPECTED. NEXT FRONT APPROACHES FROM THE WEST ON SATURDAY. SHOWERS
AND THUNDERSTORMS POSSIBLE. FAIR SUNDAY...YOU GET THE IDEA.
CHANGEABLE CONDITIONS TO CONTINUE WITH NO PROLONGED SUMMER-LIKE
WEATHER EXPECTED.

ISC GRIDS AND WORK ZONES OUT.

MDT   57  66  58  76 / 100  40  40  30
IPT   54  61  55  70 /  80  40  40  40
BFD   49  60  48  61 /  70  60  60  50
JST   49  62  49  62 /  80  60  60  40
AOO   52  63  52  69 /  80  40  40  40
UNV   50  60  51  67 /  80  40  50  50
SEG   54  62  56  71 /  80  50  50  40
LNS   57  67  57  76 / 100  50  50  30
THV   57  67  56  76 / 100  40  40  30

.CTP...
PA...NONE.

DIRIENZO
Hazardous weather outlook, Jun 3, 4:21 AM EST, 12 hours 39 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

LOW PRESSURE...IN THE OHIO VALLEY THIS MORNING...WILL TRACK EAST TO
THE DELMARVA PENINSULA BY WEDNESDAY MORNING. THIS SYSTEM WILL SPREAD
RAIN INTO CENTRAL PENNSYLVANIA THIS MORNING. THE RAIN COULD BE HEAVY
AT TIMES THIS AFTERNOON AND EARLY EVENING...POSSIBLY HEAVY ENOUGH TO
CAUSE MINOR FLOODING ON SMALL STREAMS AND LOW LYING SECONDARY ROADS.
THE HEAVIEST RAIN WILL LIKELY BE OVER THE SOUTHERN HALF OF THE
STATE...WHERE 1 TO 1.5 INCHES IS LIKELY TO FALL BY THE TIME RAIN
TAPERS OFF LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

The radar

The State College radar (KCCX), 76 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cambria

When
June 3, 5:00 PM EST to 8:00 PM EST
Where
Cambria County, Johnstown
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359932.